Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2020, 1:13 PM EDT for Pulaski County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 1:13 PM EDT (17:13 UTC)
- Expired
- Jun 21, 2020, 1:56 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pulaski County, VA
The radar
The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 1:26 PM EDT | TSTM WND DMG | 3 S Dublin, VA | ABOUT HALF A DOZEN TREES DOWNED AROUND THE COUNTY, MOSTLY IN THE AREA SURROUNDING CLAYTOR LAKE. ONE TREE FELL ON A CAR ON WILDERNESS ROAD, NEAR ITS INTERSECTION WITH HANCE ROAD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WUUS51 KRNK 211713
SVRRNK
VAC155-211815-
/O.NEW.KRNK.SV.W.0065.200621T1713Z-200621T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
113 PM EDT Sun Jun 21 2020
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Pulaski County in southwestern Virginia...
* Until 215 PM EDT.
* At 111 PM EDT, a severe thunderstorm was located over Pulaski,
moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pulaski...
Dublin...
Allisonia...
Claytor Dam...
Claytor Lake State Park...
and Draper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
If on or near Claytor Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3712 8089 3718 8079 3708 8056 3704 8055
3705 8057 3704 8057 3699 8054 3697 8055
3694 8060 3694 8063 3689 8069 3688 8074
3703 8089 3712 8093
TIME...MOT...LOC 1711Z 341DEG 7KT 3708 8084
HAIL...1.00IN
WIND...60MPH
$$
PM2 follow-up statements
682
WWUS51 KRNK 211731
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
131 PM EDT Sun Jun 21 2020
VAC155-211815-
/O.CON.KRNK.SV.W.0065.000000T0000Z-200621T1815Z/
Pulaski VA-
131 PM EDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR PULASKI COUNTY...
At 130 PM EDT, a severe thunderstorm was located near Claytor Lake
State Park, or near Pulaski, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pulaski...
Dublin...
Allisonia...
Claytor Dam...
Claytor Lake State Park...
Draper...
and Graysontown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
If on or near Claytor Lake, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3712 8089 3718 8079 3708 8056 3704 8055
3705 8057 3704 8057 3699 8054 3697 8055
3694 8060 3694 8063 3689 8069 3688 8074
3703 8089 3712 8093
TIME...MOT...LOC 1730Z 305DEG 20KT 3702 8069
HAIL...1.00IN
WIND...60MPH
$$
PM422
WWUS51 KRNK 211756
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
156 PM EDT Sun Jun 21 2020
VAC155-211803-
/O.CAN.KRNK.SV.W.0065.000000T0000Z-200621T1815Z/
Pulaski VA-
156 PM EDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR
PULASKI COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm as moves into southwestern
Montgomery and into Floyd Counties.
Additional thunderstorm activity is also developing across Bland and
Wythe Counties, and may impact Pulaski County again between 2:30 and
3:00 PM, so continue to monitor the weather closely this afternoon.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3712 8089 3718 8079 3708 8056 3704 8055
3705 8057 3704 8057 3699 8054 3697 8055
3694 8060 3694 8063 3689 8069 3688 8074
3703 8089 3712 8093
TIME...MOT...LOC 1750Z 341DEG 7KT 3698 8067
$$
PMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:00 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 21, 11:00 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1100 AM EDT Sun Jun 21 2020 .SYNOPSIS... Summer pattern takes hold early this week with typical afternoon and evening scattering of storms. A stronger front works in from the northwest midweek with a better coverage of storms. && .NEAR TERM /THROUGH TONIGHT/... As of 1045 AM EDT Sunday... Happy Fathers Day. In general anticipating fair weather for the bulk of the afternoon. A look at both the RNK/GSO morning soundings would imply minimal upper support for organized deep convection. There is a ribbon of mid level moisture (evident in the water vapor imagery and revealed by some morning ACCAS which arcs NNW to SSE through WV and into far western VA. This ribbon of mid level moisture and instability is forecast to drift east across the forecast area this afternoon with convective allowing models indicating potential for cloud build ups leading to scattered showers/thundershowers. Best convergence for convective initiation is forecast over the VA/WV highlands and across the Grayson Highlands and into the NC High Country. As such, have highlighted both of these regions for the highest POPs this afternoon. The mean wind is from the northwest (330deg/15kts) so anything that develops across the higher terrain would tend to drift southeast with time and potentially reaching the foothills of the Blue Ridge for the late afternoon and the piedmont this evening. Another area to watch is a MCV over west central KY. This feature is forecast to move northeast into the OH Valley this afternoon. Convective outflow from this feature may reach our far western CWA late this evening (after 8PM). Attm, not confident on how far east this convective activity will make it once we loose the daytime heating, but will maintain at least a low chance threat overnight for areas west of the Blue Ridge, while the rest of the area sees activity diminish toward midnight. Fog again may be an issue given high humidity values, but likely favoring the river valleys. Going with previous forecast for highs today with 80s across the board, cooler in the higher mountains, warmer in the piedmont. Expect muggy conditions Sunday night with lows in the 60s. Forecast confidence is high for temperatures/winds and sky cover and fair to good for storm coverage today/tonight. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... As of 215 AM EDT Sunday... A broad upper level trough will cross over the northern Plains on Monday. Meanwhile, a shortwave trough should pass over West Virginia as it spins around the broader trough. In addition, copious amounts of heat and moisture will advect into the Mid Atlantic due to increasing southwest flow at the surface and aloft. This combination should spark scattered showers and thunderstorms in the afternoon with the highest chance of convection existing in the northwest North Carolina mountains. It will certainly feel like summer has arrived, especially in the Piedmont where high temperatures could reach 90 degrees and dewpoints may approach 70 degrees. Confidence on convection increases by Tuesday and Wednesday as the broad upper level trough traverses over the Great Lakes. It will drag a cold front across the Ohio River Valley during this time. More widespread coverage of showers and thunderstorms is expected along and west of the Blue Ridge, and this activity will likely spread eastward into the Piedmont. The approaching cold front could become aligned parallel to the prevailing flow aloft, which would cause the frontal boundary to slow down as it reaches the Mid Atlantic. As a result, Tuesday through Wednesday night may bring the potential for localized flooding and isolated severe weather. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 345 PM EDT Saturday... A cold front stalls over the deep south Thursday into Friday. Some drier weather follows the front. By the end of the week, the front returns as a warm front with moisture returning for the weekend. This suggests a transition back to unsettled weather with an opportunity for more showers and thunderstorms to close out the month. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... As of 1100 AM EDT Sunday... Isolated to Scattered showers and thunderstorms are expected this afternoon, initially favoring the higher terrain early this afternoon then drifting southeast into the foothills and piedmont later this afternoon and evening. A more organized area of deep convection will be found over the OH Valley as an MCV moves northeast from west central Kentucky. The outflow from this storm activity may reach our western forecast area tonight which may impact KBLF/KLWB. Due to the Isolated/Scattered nature of the showers/storms may keep mention out of the TAFs, or just use VCTS for the mountain terminals only. Will amend the TAFs if radar indicates otherwise. The airmass generated showers/storms are expected to fade after 00z/Monday although do expect activity associated with the MCV Over the OH valley to persist. In general, through 06z tonight, most areas to remain VFR outside of the scattered deep convection. Formation of river valley fog will bring some of the mountain valley terminals, such as LWB/BCB back down to IFR/LIFR due to visibility restrictions. Forecast confidence = Good. Extended Aviation Discussion... Monday-Tuesday expect mainly afternoon/evening scattered storms. A front approaches midweek with better coverage of showers and thunderstorms. With humidity staying up and clearing at night, fog/low cloud potential is high each late night/early morning, especially where there was rain the previous day. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...PM/WP SHORT TERM...PW LONG TERM...PM AVIATION...PM
Hazardous weather outlook, Jun 21, 3:35 AM EDT, 9 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 335 AM EDT Sun Jun 21 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-220745- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 335 AM EDT Sun Jun 21 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 21, 12:55 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1255 PM EDT Sun Jun 21 2020
VAZ012-013-211730-
Pulaski-Wythe-
1255 PM EDT Sun Jun 21 2020
...STRONG THUNDERSTORMS WILL AFFECT PULASKI AND EASTERN WYTHE
COUNTIES...
At 1250 PM EDT, a cluster of strong thunderstorms were located just
north and west of Pulaski, moving southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with
these storms in addition to very heavy rain.
Locations impacted include...
Pulaski...
Dublin...
Max Meadows...
Allisonia...
Patterson...
Claytor Lake...
and Fort Chiswell.
Torrential rainfall from these storms may cause localized flooding.
Do not drive your vehicle through flooded roadways.
If you are on or near Claytor Lake, be prepared to get out of the
water and move to a place of safety, such as, inside a vehicle.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
Persons in Claytor Lake State Park should consider seeking sturdy
shelter until these storms pass.
LAT...LON 3705 8098 3707 8091 3711 8093 3712 8089
3718 8080 3719 8076 3718 8073 3708 8058
3694 8062 3691 8068 3684 8094 3705 8103
TIME...MOT...LOC 1650Z 341DEG 7KT 3713 8095
PMThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:23 PM EDT | Special Weather Statement | RNK | City of Martinsville | 22 min |
| Jun 21, 12:55 PM EDT | Special Weather Statement | RNK | Pulaski | 35 min |
| Jun 21, 1:40 PM EDT | Special Weather Statement | RNK | Floyd | 35 min |
| Jun 21, 1:48 PM EDT | Special Weather Statement | RNK | Bland | 27 min |
| Jun 21, 2:50 PM EDT | Special Weather Statement | RNK | Patrick | 25 min |
| Jun 21, 3:22 PM EDT | Special Weather Statement | RNK | Patrick | 23 min |
| Jun 21, 3:29 PM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| Jun 21, 3:45 PM EDT | Special Weather Statement | RNK | Patrick | 30 min |
| Jun 21, 3:47 PM EDT | Special Weather Statement | RNK | Bath | 28 min |
| Jun 21, 3:49 PM EDT | Special Weather Statement | RNK | Craig | 26 min |
| Jun 21, 3:54 PM EDT | Special Weather Statement | RNK | Bath | 36 min |
| Jun 21, 4:13 PM EDT | Areal Flood Advisory | RNK | Bath | 108 min |
| Jun 21, 4:22 PM EDT | Areal Flood Advisory | RNK | Craig | 3 hr |
| Jun 21, 4:31 PM EDT | Special Weather Statement | RNK | City of Martinsville | 29 min |
| Jun 21, 5:23 PM EDT | Special Weather Statement | RNK | Botetourt | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.